You are not currently logged in.
Access JSTOR through your library or other institution:
On Equidistant Sets and Generalized Conics: The Old and the New
Mario Ponce and Patricio Santibáñez
The American Mathematical Monthly
Vol. 121, No. 1 (January 2014), pp. 18-32
Published by: Mathematical Association of America
Stable URL: http://www.jstor.org/stable/10.4169/amer.math.monthly.121.01.018
Page Count: 15
You can always find the topics here!Topics: Conic sections, Topological theorems, Parabolas, Mathematical theorems, Hyperbolas, Circles, Geometric planes, Mathematical functions, Ellipses, Pixels
Were these topics helpful?See something inaccurate? Let us know!
Select the topics that are inaccurate.
Preview not available
Abstract This article is devoted to the study of classical and new results concerning equidistant sets, both from the topological and metric point of view. We include a review of the most interesting known facts about these sets in Euclidean space and we prove two new results. First, we show that equidistant sets vary continuously with their focal sets. We also prove an error estimate result about approximative versions of equidistant sets that should be of interest for computer simulations. Moreover, we offer a viewpoint in which equidistant sets can be thought of as a natural generalization for conics. Along these lines, we show that the main geometric features of classical conics can be retrieved from more general equidistant sets.
Copyright the Mathematical Association of America 2014